U.S. doctors online nowAsk doctors free
CA
A 35-year-old member asked:

how bad is it to keep taking laxatives? will this permanently affect the stomach movement?

2 doctor answers2 doctors weighed in
Dr. Sidney Vinson
Gastroenterology 27 years experience
It won't : If you have chronic, severe, constipation the chronic use of laxatives or stool softeners is not really harmful. You should discuss the details with your doctor. If you have bleeding, abdominal pain, weight loss or diarrhea, further evaluation may be necessary. See your doctor.
Dr. Ronald Kline
Specializes in Colon and Rectal Surgery
It can: Chronic use of stimulus laxatives can cause a "burn-out" of the nerves in the colon requiring increasing doses of the laxative leading to increasing problems with constipation. You should work at more natural means of having a bm, such as fiber, probiotics, fluids, exercise.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 28-year-old member asked:

If I stop taking laxatives, will my stomach movement be able to function on its own?

2 doctor answers5 doctors weighed in
Dr. Ronald Kline
Specializes in Colon and Rectal Surgery
No: It depends on how long you have been on laxatives. Some laxatives can be harsh and actually cause damage to the nerves that cause the colon to contract. Even prune juice can have detrimental effects if consumed for long periods.
A 49-year-old member asked:

I took a laxative now my stomach is killing me, is this normal?

1 doctor answer1 doctor weighed in
Dr. Alvin Stein
Pain Management 60 years experience
Probably: The laxative is pushing the intestinal tract to expel the stool contents and this is causing cramping until it is relieved. To avoid the need for laxatives, consume more fiber in your diet and take probiotics to get your bowels regular.
Chandler, AZ
A 19-year-old female asked:

Do laxatives cause your stomach to produce more acid if used for a while?

1 doctor answer2 doctors weighed in
Dr. G. Wen
Dr. G. Wen answered
Pharmacology 26 years experience
Depends: Depends on what laxative you are taking, if you are on docusate, it might cause irritation to your stomach and it feels like heart burn by acid.
Harbor Springs, MI
A 19-year-old female asked:

What happens if you take a heavy laxative pill on an empty stomach? :/

1 doctor answer1 doctor weighed in
Dr. Kathy Robinson
Family Medicine 32 years experience
Cramping: If you take a laxative on an empty stomach you will likely get a lot of stomach cramping and maybe diarrhea.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Mar 26, 2013
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.